Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 8, NWS Amarillo, TX

August 13, 2009Hansford County, Ochiltree County, Texas

NWS Amarillo, TX issued this flash flood warning at Aug 13, 2009, 5:58 AM CDT for Hansford County, Ochiltree County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2009, 5:58 AM CDT (10:58 UTC)
Expired
Aug 13, 2009, 10:00 AM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Hansford County, TX, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 11.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
2247 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 131058
FFWAMA
TXC195-357-131500-
/O.NEW.KAMA.FF.W.0008.090813T1058Z-090813T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
558 AM CDT THU AUG 13 2009

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN HANSFORD COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF SPEARMAN...
  WESTERN OCHILTREE COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 1000 AM CDT

* AT 548 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAKA AND
  FARNSWORTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 3 3 5 1 1 2 1.

&&

LAT...LON 3648 10128 3648 10081 3606 10095 3607 10122

$$

SJOHNSON
2 follow-up statements
000 
WGUS74 KAMA 131158
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
658 AM CDT THU AUG 13 2009

TXC195-357-131500-
/O.CON.KAMA.FF.W.0008.000000T0000Z-090813T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HANSFORD TX-OCHILTREE TX-
658 AM CDT THU AUG 13 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
WESTERN OCHILTREE AND EASTERN HANSFORD COUNTIES...

AT 657 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAKA AND
FARNSWORTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3648 10128 3648 10081 3606 10095 3607 10122

$$

SJOHNSON
000 
WGUS74 KAMA 131442
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
942 AM CDT THU AUG 13 2009

TXC195-357-131500-
/O.CON.KAMA.FF.W.0008.000000T0000Z-090813T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HANSFORD TX-OCHILTREE TX-
942 AM CDT THU AUG 13 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
WESTERN OCHILTREE AND EASTERN HANSFORD COUNTIES...

AT 937 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED ALL 
THE RECENT THUNDERSTORMS HAVE DISSIPATED OVER THE WARNED AREA. 
THOUGH THE PRECIPITATION HAS STOPPED FALLING...RUNOFF MAY STILL BE 
OCCURRING SO THE FLASH FLOOD WARNING WILL CONTINUE UNTIL 1000 AM 
CDT. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAKA AND 
FARNSWORTH.

LAT...LON 3648 10128 3648 10081 3606 10095 3607 10122

$$

NUNEZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:27 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 13, 3:27 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
327 AM CDT THU AUG 13 2009

.DISCUSSION...
UPPER HIGH OVER THE SOUTHERN ROCKIES PROVIDING A NORTHWEST TO
NORTHERLY UPPER FLOW ACROSS THE PANHANDLES. SHORTWAVE ENERGY DROPPING
SOUTHEAST THROUGH THE FORECAST AREA TRIGGERING THE LINE OF STRONG TO
SEVERE CONVECTION MOVING ACROSS THE SOUTHERN TX PANHANDLE EARLY THIS
MORNING. MAY MAINTAIN SLIGHT CHANCE POPS OVER THE SOUTHEAST TX
PANHANDLE THIS MORNING BETWEEN 12Z AND 18Z...HOWEVER WILL CONTINUE TO
MONITOR PROGRESS OF THE CONVECTION BEFORE FINAL DECISION IS MADE.
UPPER HIGH FORECAST TO BUILD EASTWARD BY LATE TODAY TO NEAR THE
NORTHEAST NM AND NORTHWEST SECTIONS OF THE PANHANDLES...AND THEN
ACROSS THE PANHANDLES TONIGHT AND FRIDAY. UPPER TROUGH FORECAST TO
EJECT OUT OF THE GREAT BASIN AND SOUTHWESTERN STATES TONIGHT AND
FRIDAY WHICH WILL ALLOW FOR INCREASED SHORTWAVE ENERGY BY LATE FRIDAY
AND FRIDAY NIGHT. EXCEPT FOR SOME TWEAKING TO THE POP GRIDS TODAY
THROUGH FRIDAY NIGHT...POPS FROM PREVIOUS GRIDS LEFT UNCHANGED.
SHORTWAVE TROUGH TO MOVE ACROSS THE PANHANDLES BY SATURDAY
AFTERNOON...SO WILL UPDATE THE POPS GRIDS TO INCLUDE SLIGHT CHANCE
POPS MAINLY ACROSS THE SOUTHEASTERN HALF OF THE PANHANDLES SATURDAY
AFTERNOON. A SECOND LONGWAVE TROUGH OVER THE INTERMOUNTAIN REGION
LATE IN THE WEEKEND INTO EARLY NEXT WEEK WILL WARRANT AT LEAST SLIGHT
CHANCE POPS FOR MAINLY NOCTURNAL CONVECTION. COLD FRONT FORECAST TO
PUSH SLOWLY SOUTH INTO THE PANHANDLES BY LATE SUNDAY AND SHOULD
REMAIN QUASI-STATIONARY THROUGH EARLY NEXT WEEK. THIS WILL WARRANT
KEEPING SLIGHT CHANCE POPS IN THE FORECAST THROUGH TUESDAY.

SCHNEIDER

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE LOW THROUGH THE MIDDLE OF NEXT WEEK AS
A SERIES OF UPPER LEVEL DISTURBANCES AFFECT THE PANHANDLES. A COLD
FRONT WILL ALSO MOVE ACROSS THE PANHANDLES BY LATE IN THE WEEKEND
THROUGH EARLY NEXT WEEK. AN UNSETTLED WEATHER PATTERN WILL CONTINUE
WITH CHANCES FOR MAINLY NOCTURNAL...AND ALSO AFTERNOON...CONVECTION
THROUGH THE PERIOD.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                91  66  90  66  91 /  20  20  20  40  20
BEAVER OK                  94  67  94  69  94 /  10  20  10  40  20
BOISE CITY OK              92  63  94  63  89 /  20  30  20  30  10
BORGER TX                  93  69  91  68  92 /  20  20  20  40  20
BOYS RANCH TX              94  68  94  65  93 /  20  20  20  30  20
CANYON TX                  92  66  90  66  92 /  20  20  20  40  20
CLARENDON TX               92  69  93  69  94 /  20  20  20  40  20
DALHART TX                 93  64  94  63  90 /  20  30  20  30  10
GUYMON OK                  95  67  94  67  94 /  20  20  20  40  10
HEREFORD TX                92  66  89  65  90 /  20  20  20  30  20
LIPSCOMB TX                92  68  93  71  91 /  10  20  10  40  20
PAMPA TX                   92  68  90  69  93 /  10  20  20  40  20
SHAMROCK TX                93  70  92  71  95 /  20  20  10  40  20
WELLINGTON TX              93  70  92  70  95 /  20  20  10  40  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/11
Hazardous weather outlook, Aug 12, 9:08 PM CDT, 8 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
908 PM CDT WED AUG 12 2009

OKZ001>003-TXZ001>020-131100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
908 PM CDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH TONIGHT. HEAVY RAIN WILL BE THE PRIMARY CONCERN WITH PONDING
OF FLOOD PRONE AREAS POSSIBLE. IN ADDITION...SOME STORMS COULD
APPROACH SEVERE STRENGTH...WHICH MAY RESULT IN DAMAGING WINDS AND
MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...

GENERALLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS
MUCH OF THE REGION THROUGH MONDAY NIGHT. HEAVY RAIN WILL BE THE
PRIMARY THREAT FROM ANY STORMS THAT DEVELOP...WHICH MAY LEAD TO
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GOEHRING

In the hours before

Local storm report, Aug 13, 2:42 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
242 AM CDT THU AUG 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     PAMPA                   35.55N 100.96W
08/13/2009  E60 MPH          GRAY               TX   LAW ENFORCEMENT

            DISPATCH REPORTED VERY STRONG WINDS WHEN THE STORM CAME
            THROUGH.

&&

EVENT NUMBER AMA0900164

SFJ
Local storm report, Aug 13, 2:43 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
243 AM CDT THU AUG 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     2 E PAMPA               35.55N 100.93W
08/13/2009  M61 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA0900165

SFJ
Special weather statement, Aug 13, 2:51 AM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
251 AM CDT THU AUG 13 2009

TXZ015-019-020-130815-
WHEELER TX-COLLINGSWORTH TX-DONLEY TX-
251 AM CDT THU AUG 13 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 315 AM CDT FOR DONLEY...
COLLINGSWORTH AND WHEELER COUNTIES.

AT 247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM SHAMROCK TO 9 MILES WEST OF
GREENBELT LAKE...MOVING SOUTH AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Local storm report, Aug 13, 2:57 AM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
257 AM CDT THU AUG 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND GST     2 WSW CLARENDON         34.93N 100.92W
08/13/2009  M62 MPH          DONLEY             TX   MESONET

&&

EVENT NUMBER AMA0900166

SFJ
Local storm report, Aug 13, 3:05 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
305 AM CDT THU AUG 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND GST     2 WSW CLARENDON         34.93N 100.92W
08/13/2009  M59 MPH          DONLEY             TX   MESONET

&&

EVENT NUMBER AMA0900167

SFJ
Local storm report, Aug 13, 5:00 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
500 AM CDT THU AUG 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             5 SW KEYES              36.75N 102.32W
08/12/2009  E0.88 INCH       CIMARRON           OK   LAW ENFORCEMENT

0130 AM     TSTM WND GST     PAMPA                   35.55N 100.96W
08/13/2009  E60 MPH          GRAY               TX   LAW ENFORCEMENT

            DISPATCH REPORTED VERY STRONG WINDS WHEN THE STORM CAME
            THROUGH.

0130 AM     TSTM WND GST     2 E PAMPA               35.55N 100.93W
08/13/2009  M61 MPH          GRAY               TX   MESONET

0144 AM     HAIL             6 N AMARILLO            35.29N 101.82W
08/13/2009  E0.88 INCH       POTTER             TX   TRAINED SPOTTER

0206 AM     TSTM WND GST     CLAUDE                  35.11N 101.36W
08/13/2009  E60 MPH          ARMSTRONG          TX   NWS EMPLOYEE

0224 AM     TSTM WND GST     CLAUDE                  35.11N 101.36W
08/13/2009  E70 MPH          ARMSTRONG          TX   NWS EMPLOYEE

            WITH PEA SIZED HAIL

0250 AM     TSTM WND GST     2 WSW CLARENDON         34.93N 100.92W
08/13/2009  M62 MPH          DONLEY             TX   MESONET

0300 AM     TSTM WND GST     2 WSW CLARENDON         34.93N 100.92W
08/13/2009  M59 MPH          DONLEY             TX   MESONET

&&

EVENT NUMBER AMA0900160 AMA0900164 AMA0900165 AMA0900161 AMA0900162
AMA0900163 AMA0900166 AMA0900167

SFJ

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:41 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Hutchinson, Potter, Randall64 min
Aug 13, 1:42 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall63 min
Aug 13, 2:05 AM CDTAreal Flood AdvisoryAMAOldham, Potter, Randall114 min
Aug 13, 2:35 AM CDTSevere Thunderstorm WarningAMAArmstrong, Deaf Smith, Randall55 min
Aug 13, 2:54 AM CDTSevere Thunderstorm WarningAMAArmstrong, Collingsworth, Donley, Wheeler81 min
Aug 13, 4:39 AM CDTAreal Flood AdvisoryAMAHansford, Hutchinson, Ochiltree, Roberts4 hr
Aug 13, 7:27 AM CDTAreal Flood AdvisoryAMAArmstrong, Carson4 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.